The ‘Viagra Lifestyle' Potentially Spikes Skin Cancer Risk

JUNE 24, 2015
Amy Jacob
The potential link between oral erectile dysfunction medications and melanoma risk has been under scrutiny following publication of study results last year in the Journal of American Medical Association suggesting sildenafil use may be associated with an increased risk of developing melanoma.
 
A recent study, led by Stacy Loeb, MD, NYU Langone Medical Center, NY, NY, has produced additional evidence of this association. Loeb and colleagues found that use of the erectile dysfunction drugs tadalafil (Cialis/Eli Lilly), vardenafil (Levitra/Bayer), and sildenafil (Viagra/Pfizer) was associated with “a modest but statistically significant increased risk of malignant melanoma.”
 
Loeb stressed that a cause-and-effect relationship between these erectile dysfunction pills and skin cancer was still unclear. Incidentally, the previous study only examined whether men had ever taken an impotence pill – it did not look at the actual number of prescriptions filled.
 
For the current study, the researchers examined the records of 4,065 men who had been diagnosed with melanoma between 2006 and 2012, as well as the records of a control group of 20,325 men.
 
Of the melanoma patients, 435 (11%) filled at least one prescription for one of three phosphodiesterase type 5 (PDE5) inhibitors. From the control group, 1,713 men (8%) filled at least one prescription.
 
The largest increase in melanoma risk (a nearly 21% increase) was observed in men who filled one prescription. Interestingly, the increase in risk “was not significant among men with multiple filled prescriptions.”
 
Loeb logically believed that more pills taken would likely increase the risk associated with it. In this instance, Loeb attributed the increased risk for melanoma to the “Viagra lifestyle.”
 
“Men with higher socioeconomic status and income are at greater risk for developing melanoma, due to their lifestyle, which is also strongly associated with use of [erectile dysfunction] medicines. These are also very expensive, but those men are more able to afford them. And since their lifestyle may involve more travel and exposure to the sun, they may be at a higher risk for developing melanoma,” said Loeb.
 
Regardless of whether there exists a direct cause-and-effect relationship between impotence pills and skin cancer, Loeb said there are still plenty of serious questions regarding the extent to which these treatments could spike risks for melanoma. As such, Loeb said she would advise men to wear sunblock all the same.
 


Copyright© MD Magazine 2006-2017 Intellisphere, LLC. All Rights Reserved.